Maryland, 2015

Flash Flooding and Flooding in Maryland, July 14, 2015

July 14, 2015 · NWS LWX · 4 events in 2 counties and zones

A warm front was in vicinity of the Potomac River overnight. A very moist air mass led to very heavy showers that eventually led to flash flooding in Northeast Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front was in vicinity of the Potomac River overnight. A very moist air mass led to very heavy showers that eventually led to flash flooding in Northeast Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 9:56 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 9:56 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1056 PM EDT MON JUL 13 2015

.SYNOPSIS...
A WEAK WARM FRONT WILL PERSIST ACROSS THE REGION TONIGHT. A COLD
FRONT WILL APPROACH FROM THE WEST TUESDAY AFTERNOON...AND PASS
THROUGH ON WEDNESDAY. HIGH PRESSURE WILL BUILD FROM THE NORTH
THURSDAY AND FRIDAY. A MORE UNSETTLED PATTERN DEVELOPS BY THE
WEEKEND AS THE HIGH WEAKENS.

&&

.NEAR TERM /THROUGH TUESDAY/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1AM FOR PORTIONS OF
THE VA HIGHLANDS...SHENANDOAH VALLEY AND CENTRAL FOOTHILLS.

A CONVECTIVE LINE IS MOVING THROUGH THE VA HIGHLANDS AND
SHENANDOAH VALLEY THIS EVENING WHILE SCATTERED THUNDERSTORMS HAVE
BEEN SLOWLY MOVING AHEAD OF THE LINE IN THE CENTRAL FOOTHILLS. FOR
THE MOST PART...THUNDERSTORMS HAVE BEEN SUB-SEVERE WITH THE
EXCEPTION OF A SEVERE STORM IN NELSON COUNTY VA. AS THE EVENING
CONTINUES...BOUNDARY LAYER DESTABILIZATION WILL OCCUR AND SEVERE
THREAT WILL DIMINISH. PER THE 00Z IAD RAOB...INSTABILITY AND SHEAR
ARE WEAK BUT PWATS ARE HIGH. SHOWERS AND THUNDERSTORMS ARE CAPABLE
OF PRODUCING HEAVY RAIN. HIGHER INSTABILITY AND SHEAR EXISTS
CLOSER TO S VA.

FURTHER NORTH AND EAST...A WARM FRONT IS STRETCHED ACROSS THE
MID-ATLANTIC IN VICINITY OF THE POTOMAC RIVER. A MOIST AIRMASS
WILL BE IN PLACE OVERNIGHT WHILE WARM AIR ADVECTION ALOFT LEADS TO
ISO-SCT SHOWERS IN THE VICINITY OF THE FRONT. HI RES GUIDANCE
DEPICTS CHANCES OF SHOWERS NEAR THE I-95 CORRIDOR THROUGH THE
OVERNIGHT. AS STATED ABOVE...PWATS ARE HIGH AS WELL AS DEWPTS AND
THEREFORE SHOWERS MAY BE HEAVY AT TIMES. PATCHY FOG IS ALSO
POSSIBLE IN LOW LYING AREAS THROUGH TUESDAY MORNING.

PREVIOUS DISCUSSION...
WE WILL BE SOLIDLY IN THE WARM SECTOR ON TUESDAY...WITH INCREASING
HUMIDITY AND MODERATE AMOUNTS OF INSTABILITY. RESPECTABLE AMOUNTS
OF MUCAPE BETWEEN 1500-2000 J/KG AND PWATS OF 1.50 INCHES OR
GREATER ARE GOOD SIGNALS FOR HEAVY RAIN AND GUSTY WINDS WITH
SHRA/TSRA. VIRTUALLY OUR ENTIRE FORECAST AREA IS INCLUDED IN THE
DAY 2 MARGINAL RISK FROM SPC...BUT THE SLIGHT/ENH RISK AREAS ARE
SOUTH OF HERE...WHERE BETTER INSTABILITY AND MORE SHEAR ARE
EXPECTED.

CONSIDERED THE NEED FOR A FLASH FLOOD WATCH...BUT THE STORMS WILL
BE MOVING...SO THE HEAVIEST RAIN APPEARS LIKELY TO BE ISOLATED.
HOWEVER...OBVIOUSLY THERE HAS BEEN AN AREA FROM SHENANDOAH COUNTY
TO CULPEPER COUNTY THAT GOT SUBSTANTIAL RAIN TODAY...SO AREAS LIKE
THAT WHICH ARE MORE PRONE DO HAVE A HIGHER POTENTIAL.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE COLD FRONT SWINGS THROUGH TUESDAY NIGHT. PREVIOUS FORECASTER
MENTIONED THE LIKELIHOOD OF A SURFACE LOW DEVELOPING ALONG THE
FRONT...BUT MOST LIKELY TO OUR EAST BY THE TIME IT DEVELOPS. I
LOWERED POPS SUBSTANTIALLY AFTER MIDNIGHT...BUT IF THAT LOW
DEVELOPED FURTHER WEST...RAIN CHANCES WOULD BE HIGHER FURTHER INTO
THE NIGHT...WITH HEAVY RAIN POSSIBLE. ALSO EXPECTING UPSLOPE RAIN
ALONG THE ALLEGHENY FRONT OVERNIGHT INTO WEDNESDAY.

SPEAKING OF WEDNESDAY...ALTHOUGH THE MAIN SFC FRONT WILL BE
THROUGH...THE UPPER TROUGH WILL STILL BE PASSING BY. THIS MEANS
THAT ADDITIONAL SHRA CANNOT BE RULED OUT...ALTHOUGH AGAIN I SCALED
BACK THE POPS A BIT FROM THE PREVIOUS FORECAST.

WEDNESDAY NIGHT SHOULD BE DRY AND EXTREMELY PLEASANT BEHIND THE
FRONT. LOOKS LIKE DEWPOINTS DROP INTO THE 50S AND LOWS WILL BE IN
THE LOW/MID 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
500MB RIDGE BUILDING OVER REGION THURSDAY...FLATTENING OUT FRIDAY
AS SHORTWAVE ON NORTHERN TRACK CROSS CROSSES GREAT LAKES INTO
EASTERN CANADA. RIDGING WILL BUILD OVER EASTERN US SUNDAY FOLLOWED
BY ANOTHER SHORTWAVE MONDAY.

SURFACE HIGH PRESSURE CENTERED OVER NEW ENGLAND WILL WEAKEN ALLOWING
A WARM FRONT TO CROSS THE AREA REACHING NORTHEASTERN MD BEFORE
STALLING SUNDAY. GREATEST CHANCE FOR PRECIPITATION WILL OCCUR DURING
THE WEEKEND.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
VFR EXPECTED THROUGH THE EVENING...THOUGH BRIEF MVFR IS POSSIBLE
IN SHRA/ISOLATED TSRA. CIGS ARE FORECAST TO LOWER TONIGHT. KEPT
THE MENTION OF PATCHY FOG IN AS WELL. IFR CIGS ARE LIKELY AT KMRB
AND KCHO AND POSSIBLE EVEN AT THE METRO TERMINALS.

THERE IS A BETTER CHANCE FOR THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING. SOME WILL CONTAIN LOCALLY HEAVY RAINFALL THAT CAN CAUSE
BRIEF PERIODS OF IFR/SUBIFR CIGS/VSBYS. COVERAGE OF CONVECTION
SHOULD DECREASE OVERNIGHT TUESDAY.

AN ISOLATED SHRA OR TSRA CANNOT BE RULED OUT WEDNESDAY THROUGH
FRIDAY BUT CHANCES OF VIS/CIG RESTRICTIONS ARE LOW. MUCH BETTER
CHANCE OF SHRA/TSRA ON SATURDAY.

&&

.MARINE...
WINDS WILL DECREASE OVERNIGHT ON THE WATERS. SHOWERS ARE POSSIBLE
TONIGHT AS A WARM FRONT PERSISTS NEAR THE REGION.

A WARM FRONT WILL PASS THROUGH THE WATERS TUESDAY MORNING AND A
SOUTHERLY FLOW BEHIND THE WARM FRONT IS EXPECTED TUESDAY
AFTERNOON. THE GRADIENT SHOULD BE WEAK ENOUGH TO KEEP WIND SPEEDS
BELOW SCA CRITERIA. HOWEVER...THUNDERSTORMS ARE LIKELY TUESDAY
AFTERNOON AND EVENING...AND SOME MAY CONTAIN GUSTY WINDS.

COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE OVERNIGHT
TUESDAY...BUT A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF
THE WATERS WEDNESDAY BEHIND THE COLD FRONT.

&&

.HYDROLOGY...

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE RISEN TO THREE QUARTERS OF A FOOT ALONG
PORTIONS OF THE WESTERN SHORE OF THE CHESAPEAKE BAY THIS EVENING
AS SE WINDS HAVE INCREASED ACROSS THE WATERS. THESE ANOMALIES
WILL LEAD TO MINOR FLOODING AT ANNAPOLIS. THERE IS THE POTENTIAL
OF EXPANSION TO INCLUDE BALTIMORE BUT AT THIS TIME IT IS EXPECTED
TO STAY UNDER THE FLOOD THRESHOLD. A COASTAL FLOOD ADVISORY IS IN
EFFECT LATE TONIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY FROM 2 AM TO 7 AM EDT TUESDAY FOR
     MDZ014.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...JCE
NEAR TERM...JCE/HAS
SHORT TERM...JCE
LONG TERM...CEM
AVIATION...JCE/HAS
MARINE...JCE/HAS
TIDES/COASTAL FLOODING...HAS
Hazardous weather outlook, Jul 13, 9:33 PM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 PM EDT MON JUL 13 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1033 PM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON AND EVENING. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY SOUTH. DAMAGING
WIND GUSTS ARE THE PRIMARY THREAT. THUNDERSTORMS WILL ALSO CONTAIN
HEAVY RAINFALL...AND THIS COULD LEAD TO LOCALIZED FLASH FLOODING
OF SMALL STREAMS...CREEKS AND URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1033 PM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

FLOODING CONTINUES ACROSS PORTIONS OF THE NORTHERN SHENANDOAH
VALLEY FROM EARLIER HEAVY RAINFALL MONDAY MORNING. CONTINUE TO
HEED ROAD CLOSURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY AFTERNOON AND EVENING. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY SOUTH. DAMAGING
WIND GUSTS ARE THE PRIMARY THREAT. THUNDERSTORMS WILL ALSO CONTAIN
HEAVY RAINFALL...AND THIS COULD LEAD TO LOCALIZED FLASH FLOODING
OF SMALL STREAMS...CREEKS AND URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Baltimore

When
July 14, 12:58 AM EST to 2:15 AM EST
Where
Baltimore County, 0.6 mi NW of Oakleigh to 0.56 mi NW of Oakleigh
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.406, -76.558

Road was closed near Cromwell Bridge Road and Oakleigh Road due to high water and debris flow.

Flash Flood, Harford

When
July 14, 3:15 AM EST to 6:00 AM EST
Where
Harford County, 1.35 mi NNE of Glenwood to 1.13 mi WNW of Singer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.539, -76.324

There were several reports of roads closed due to high water in Bel Air and Pleasant Hills.

Flood, Baltimore

When
July 14, 3:22 AM EST to 4:58 AM EST
Where
Baltimore County, 1.33 mi WSW of White Marsh to 1.58 mi WSW of White Marsh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.376, -76.454

The stream gauge on Whitemarsh Run at White Marsh reached a flood stage of 10 feet. It peaked at 12.66 at 04:00 EST. Town Center Court beings to flood.

Flood, Harford

When
July 14, 5:45 AM EST to 8:40 AM EST
Where
Harford County, 0.53 mi SSE of Vale to 0.15 mi SSE of Benson
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.523, -76.395

There were several roads that remained flooded and closed by high water near Fallston including Maryland Route 152.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594713, 594714, 594766, 594715.